According to public health reports, there has been a sharp rise in drug overdoses, particularly heroin, over the past 10-14 days with the synthetic opioid isotonitazene implicated in some cases. In several areas of the country including five London boroughs, Hampshire, Essex, West Sussex, Dorset and Thames Valley, there has been 46 poisonings, resulting in 16 deaths, although currently, investigations are still ongoing.
In a National Patient Safety alert issued on 18 August 2021, Public Health England (PHE) have instructed all NHS organisations to ensure staff are made aware of the risk of severe toxicity resulting from the synthetic opioid, and that all organisations that treat emergency cases should ensure staff are able to treat suspected cases “using naloxone and appropriate supportive care”.
Roz Gittins, director of pharmacy at the charity Humankind, said "People also need to know where they can get hold of naloxone, as well as being reminded to carry it with them and to let people know where they keep it. If advice and support is required then the local substance misuse service should be contacted for specialist support. We hope that the current consultation to widen naloxone provision will be successful and that improved funding will lead to naloxone being distributed more widely to help reduce the risk of accidental opioid overdoses."
Source: The Pharmaceutical Journal, 18 August 2021
There are no comments to display.
Create an account or sign in to comment
You need to be a member in order to leave a comment
Create an account
Sign up for a new account in our community. It's easy!Register a new account
Already have an account? Sign in here.Sign In Now